Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 12, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Apr 15, 2018, 1:12 PM EDT for Aiken County, Barnwell County, South Carolina; Burke County, Georgia. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 15, 2018, 1:12 PM EDT (17:12 UTC)
- Expired
- Apr 15, 2018, 1:45 PM EDT
- In force
- 33 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Burke County, GA, Aiken County, SC, Barnwell County, SC
The radar
The Charleston,SC radar (KCLX), 89 km from the middle of the area, began a volume at 17:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 15, 1:38 PM EDT | TSTM WND DMG | 3 Ssw Williston, SC | TREES IN ROADWAY FELLOWSHIP ROAD AT MOONLIGHT ROAD. TIME ESTMD BY RADAR. |
| Apr 15, 1:43 PM EDT | TSTM WND DMG | 5 Nne Snelling, SC | TREES IN ROADWAY REPORTED ON HIGHWAY 278 AT ORCHARD ROAD. TIME ESTMD BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 15, 12:13 PM EDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 5.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 844 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 587 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 4.5
The text
As transmitted.
482
WUUS52 KCAE 151712
SVRCAE
GAC033-SCC003-011-151745-
/O.NEW.KCAE.SV.W.0012.180415T1712Z-180415T1745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
112 PM EDT SUN APR 15 2018
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Northeastern Burke County in east central Georgia...
Barnwell County in central South Carolina...
Central Aiken County in central South Carolina...
* Until 145 PM EDT.
* At 112 PM EDT, severe thunderstorms were located along a line
extending from near Jackson to near Savannah River Site to 6 miles
northeast of Sardis, moving northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Aiken, Barnwell, Savannah River Site, Williston, Blackville, New
Ellenton, Jackson, Hilda, Snelling, Elko, Girard and Windsor.
This includes Interstate 20 in South Carolina between mile markers 24
and 29.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
A Tornado Watch remains in effect until 700 PM EDT for east central
Georgia...and central South Carolina.
LAT...LON 3313 8180 3325 8194 3325 8184 3327 8184
3329 8186 3331 8184 3330 8188 3334 8192
3374 8160 3354 8131 3349 8137 3344 8122
3329 8122 3312 8141 3316 8154 3310 8162
3304 8156 3294 8172
TIME...MOT...LOC 1712Z 220DEG 45KT 3329 8185 3320 8174 3302 8167
HAIL...<.75IN
WIND...60MPH
$$
CJR2 follow-up statements
027
WWUS52 KCAE 151732
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
132 PM EDT SUN APR 15 2018
GAC033-SCC003-011-151745-
/O.CON.KCAE.SV.W.0012.000000T0000Z-180415T1745Z/
Burke GA-Barnwell SC-Aiken SC-
132 PM EDT SUN APR 15 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EDT
FOR NORTHEASTERN BURKE...BARNWELL AND CENTRAL AIKEN COUNTIES...
At 131 PM EDT, severe thunderstorms were located along a line
extending from near Aiken to 7 miles east of New Ellenton to 8 miles
west of Barnwell, moving northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Aiken, Barnwell, Savannah River Site, Williston, Blackville, New
Ellenton, Jackson, Hilda, Snelling, Elko, Girard and Windsor.
This includes Interstate 20 in South Carolina between mile markers 24
and 29.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
Report any hail, damaging winds or flooding directly to the Columbia
National Weather Service at 803 234 4115 when it is safe to do so.
You can also send reports by Facebook or Twitter to NWSColumbia or by
e-mail at NWS.Columbia@noaa.gov.
&&
A Tornado Watch remains in effect until 700 PM EDT for east central
Georgia...and central South Carolina.
LAT...LON 3313 8180 3325 8194 3325 8184 3327 8184
3329 8186 3331 8184 3330 8188 3334 8192
3374 8160 3354 8131 3349 8137 3344 8122
3329 8122 3312 8141 3316 8154 3310 8162
3304 8156 3294 8172
TIME...MOT...LOC 1731Z 212DEG 47KT 3350 8166 3341 8155 3323 8152
HAIL...<.75IN
WIND...60MPH
$$
CJR780
WWUS52 KCAE 151737
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
137 PM EDT SUN APR 15 2018
GAC033-SCC003-011-151745-
/O.CON.KCAE.SV.W.0012.000000T0000Z-180415T1745Z/
Burke GA-Barnwell SC-Aiken SC-
137 PM EDT SUN APR 15 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EDT
FOR NORTHEASTERN BURKE...BARNWELL AND CENTRAL AIKEN COUNTIES...
At 136 PM EDT, severe thunderstorms were located along a line
extending from 6 miles east of Aiken to 6 miles northwest of
Williston to 6 miles west of Barnwell, moving northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Law enforcement reported downed trees from wind gusts.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Aiken, Barnwell, Savannah River Site, Williston, Blackville, New
Ellenton, Jackson, Hilda, Snelling, Elko, Girard and Windsor.
This includes Interstate 20 in South Carolina between mile markers 24
and 29.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
Report any hail, damaging winds or flooding directly to the Columbia
National Weather Service at 803 234 4115 when it is safe to do so.
You can also send reports by Facebook or Twitter to NWSColumbia or by
e-mail at NWS.Columbia@noaa.gov.
&&
A Tornado Watch remains in effect until 700 PM EDT for east central
Georgia...and central South Carolina.
LAT...LON 3313 8180 3325 8194 3325 8184 3327 8184
3329 8186 3331 8184 3330 8188 3334 8192
3374 8160 3354 8131 3349 8137 3344 8122
3329 8122 3312 8141 3316 8154 3310 8162
3304 8156 3294 8172
TIME...MOT...LOC 1736Z 220DEG 45KT 3354 8162 3345 8151 3327 8148
HAIL...<.75IN
WIND...60MPH
$$
CJRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 12:28 PM EDT, 44 minutes earlier.
Area forecast discussion, Apr 15, 12:28 PM EDT, 44 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1228 PM EDT Sun Apr 15 2018
.SYNOPSIS...
A strong cold front will cross the area this afternoon and
evening. Showers and thunderstorms will occur along and ahead of
the front with strong to severe thunderstorms possible. Dry
high pressure will return Monday through Wednesday. A moisture
limited cold front will cross the region Thursday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Cold front continues marching toward the forecast area with
showers and thunderstorms currently in the Upstate. Instability
remains moderate across the Midlands with very high shear
values. Limiting the convection has been the cloudy
skies...however temperatures have risen into the upper 70s to
low 80s across the area. With the cold front crossing this
afternoon continue to expect the potential for severe weather
with the main threat being damaging winds and lower potential
for tornadoes and hail. With the threat for this afternoon Storm
Prediction Center has issued a tornado watch 52 for much of the
Midlands and CSRA through 7 pm.
Rainfall rates with thunderstorms upstream have been in the one
half to one inch per hour range so localized flooding will also
be possible...mainly in flood prone areas.
With the strong and gusty winds across the area the lake wind
advisory will remain in effect until 8 pm.
The cold front will move east of the area this evening into
early tonight with precipitation ending. Clouds will persist
through the overnight and with cold advection overtaking the
region low temperatures will be in the mid 40s to around 50.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
A dry westerly flow associated with ridging along the Gulf Coast
will dominate through Wednesday. The pressure gradient between
this ridge and low pressure well to the north combined with
mixing will result in breezy conditions during the days. The NAM
and GFS Bufkit momentum transfer tool suggests gusts 20 to 25
knots. Followed a guidance consensus for the high temperature
forecast. Leaned toward the higher low temperature guidance
because of mixing.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
The medium-range models indicate dry conditions with ridging
mainly dominating through Saturday. Little moisture is depicted
with a cold front Thursday. Moisture may increase Sunday in an
onshore flow and ahead of a frontal system. The GFS and ECMWF
ensemble mean supports pops less than 20 percent through
Saturday and 20 to 30 percent Sunday.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Restrictions expected through much of the period as a strong
cold front crosses the region.
Cold front has moved close to the terminals and will move into
AGS/DNL in the next hour...CAE/CUB around 18z and OGB 19z. Main
concern remains the potential for damaging and erratic wind
gusts along with heavy rainfall. TSRA will impact each terminal
for about 2 hours with low cigs and SHRA for several hours
after thunder ends. Front will move offshore this evening with
conditions improving through the evening and early overnight
hours. Winds will remain strong and gusty through the entire
period.
EXTENDED AVIATION OUTLOOK...Strong and gusty winds expected
through Monday.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 8 PM EDT this evening for GAZ040-
063>065-077.
SC...Lake Wind Advisory until 8 PM EDT this evening for SCZ015-016-
018-020>022-025>031-035>038-041.
&&Hazardous weather outlook, Apr 15, 12:22 PM EDT, 50 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 1222 PM EDT Sun Apr 15 2018 GAZ040-063>065-077-SCZ015-018-020>022-025>028-030-035>037-041-161630- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Aiken- Barnwell-Orangeburg-Calhoun-Bamberg- 1222 PM EDT Sun Apr 15 2018 ...TORNADO WATCH 52 IN EFFECT UNTIL 7 PM EDT THIS EVENING... ...LAKE WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Lake Wind Advisory. A strong cold front will move through the area this afternoon and evening accompanied by a band of showers and thunderstorms. Some of the thunderstorms could be severe with tornadoes and damaging winds the primary threats. Small hail and locally heavy rainfall capable of producing minor flooding are also possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ016-029-031-038-161630- Chesterfield-Lee-Sumter-Clarendon- 1222 PM EDT Sun Apr 15 2018 ...LAKE WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Wind Advisory. A strong cold front will move through the area this afternoon and evening accompanied by a band of showers and thunderstorms. Some of the thunderstorms could be severe with damaging winds the primary threat. However, isolated tornadoes, hail, locally heavy rainfall capable of producing minor flooding is possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 15, 10:54 AM EDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Columbia SC
1054 AM EDT SUN APR 15 2018
GAZ040-063-SCZ018-151515-
Lincoln GA-McDuffie GA-McCormick SC-
1054 AM EDT SUN APR 15 2018
...Showers with Strong Winds in Parts of Lincoln...
McDuffie and McCormick Counties....
At 1051 AM EDT...National Weather Service doppler radar indicated
showers with strong winds in parts of McCormick, Lincoln, and
Mcduffie Counties. These showers will continue through noon.
Thunderstorms may develop.
HAZARD...Strong winds 40 to 50 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Thomson, McCormick, Lincolnton, Lake Strom Thurmond, Bobby Brown
State Park, Plum Branch, Willington, Mount Carmel and Mesena.
This includes Interstate 20 in Georgia between mile markers 166 and
176.
LAT...LON 3365 8258 3366 8251 3365 8249 3398 8265
3396 8257 3402 8259 3408 8248 3406 8233
3397 8230 3402 8225 3398 8220 3399 8215
3370 8231 3364 8244 3359 8241 3355 8244
3354 8241 3335 8252 3335 8255 3360 8265
TIME...MOT...LOC 1451Z 216DEG 17KT 3387 8237Special weather statement, Apr 15, 12:31 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Columbia SC
1231 PM EDT SUN APR 15 2018
GAZ064-065-SCZ018-025-030-151715-
Richmond GA-Columbia GA-Aiken SC-McCormick SC-Edgefield SC-
1231 PM EDT SUN APR 15 2018
...Strong Thunderstorms Will Impact Portions of Richmond...
northeastern Columbia...western Aiken...southeastern McCormick and
Edgefield Counties Until 115 PM EDT....
...Mariners on Lake Strom Thurmond Should Seek Safe Harbor...
At 1229 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 11 miles southeast
of Lincolnton to 6 miles southeast of Hephzibah...and moving north at
50 mph.
HAZARD...gusty winds 40 to 50 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of these storms include... Aiken,
Augusta, Grovetown, Evans, Martinez, Fort Gordon, Belvedere,
Edgefield, Hephzibah, Johnston, New Ellenton, Jackson, Trenton,
Parksville, Modoc and Murphys Estates.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.
A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.
&&
This includes the following highways...
Interstate 20 in Georgia between mile markers 190 and 201.
Interstate 20 in South Carolina between mile markers 0 and 25.
Interstate 520 in Georgia between mile markers 1 and 15.
Interstate 520 in South Carolina between mile markers 16 and 23.
LAT...LON 3369 8222 3376 8225 3398 8210 3398 8205
3395 8204 3398 8190 3389 8187 3386 8183
3384 8176 3355 8151 3325 8185 3326 8192
3323 8198 3324 8206 3323 8209 3368 8228
TIME...MOT...LOC 1629Z 192DEG 52KT 3373 8230 3321 8204
CJRThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 3:56 AM EDT | Lake Wind Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more | 40 hr |
| Apr 15, 10:54 AM EDT | Special Weather Statement | CAE | McCormick | 21 min |
| Apr 15, 12:31 PM EDT | Special Weather Statement | CAE | Aiken, Edgefield | 44 min |
| Apr 15, 12:41 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield | 34 min |
| Apr 15, 1:34 PM EDT | Special Weather Statement | CAE | Newberry, Saluda | 26 min |
| Apr 15, 1:42 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Lexington, Newberry, Saluda | 48 min |
| Apr 15, 2:09 PM EDT | Tornado Warning | CAE | Lexington | 21 min |
| Apr 15, 2:13 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Bamberg, Barnwell, Calhoun, Lexington, Orangeburg | 62 min |
| Apr 15, 2:18 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Fairfield, Lexington, Newberry, Richland | 57 min |
| Apr 15, 2:23 PM EDT | Areal Flood Advisory | CAE | Fairfield, Lexington, Newberry, Richland | 2 hr |
| Apr 15, 2:40 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster, Richland | 65 min |
| Apr 15, 2:43 PM EDT | Tornado Warning | CAE | Fairfield | 17 min |
| Apr 15, 2:51 PM EDT | Tornado Warning | CAE | Fairfield, Lancaster | 24 min |
| Apr 15, 3:01 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lancaster | 59 min |
| Apr 15, 3:32 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Kershaw, Lee, Orangeburg, Richland and 1 more | 58 min |
| Apr 15, 3:48 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 72 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2018Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.